Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 21, 2020Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 21, 2020, 4:13 AM CDT for Stearns County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 4:13 AM CDT (09:13 UTC)
Expired
Jul 21, 2020, 5:15 AM CDT
In force
62 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS83 KMPX 210913
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Tue Jul 21 2020

MNZ049-057-058-211015-
Stearns-Kandiyohi-Meeker-
413 AM CDT Tue Jul 21 2020

...A LINE OF STORMS WILL AFFECT NORTHERN MEEKER...SOUTHEASTERN
STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES...

At 413 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Richmond to near
Paynesville to Spicer. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Collegeville,
Rockville, Paynesville, Richmond, New London, Spicer, Watkins and
Kimball.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 157 and 178.
 U.S. Highway 71 between mile markers 129 and 132.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4556 9415 4550 9415 4543 9405 4535 9410
      4530 9417 4532 9419 4531 9425 4516 9426
      4520 9508 4531 9489 4546 9481 4555 9480
      4562 9421
TIME...MOT...LOC 0913Z 265DEG 32KT 4548 9469 4532 9473 4522 9496 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:34 AM CDT, 39 minutes earlier.

Area forecast discussion, Jul 21, 3:34 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
334 AM CDT Tue Jul 21 2020

.SHORT TERM...(Today through Wednesday)
Issued at 333 AM CDT Tue Jul 21 2020

A low-amplitude shortwave trough will pivot from the NoDak across
the upper MS Valley in conjunction with a surface warm front/cold
front passing across the area. Showers and thunderstorms will
continue to develop through the evening hours as the trough moves
across Minnesota and Wisconsin. Temperatures will struggle to get
into the upper 70s with extensive stratus cloud cover limiting
daytime heating and thus the convective instability.

Portions of east central MN and west central WI remain in a marginal
risk for severe storms today, although SPC suggests that
observational data through the morning will be crucial to
determine if an upgrade is warranted. This seems appropriate given
the high shear/low CAPE scenario that is conditional on diurnal
destabilization. The limited mid-level lapse rates support a
marginal severe wind/hail threat, but given the triple point
passing over us during peak heating we cannot rule out any severe
weather hazards, including brief tornadoes. Overnight will dry
out post-FROPA and will lead to another pleasant day on Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 333 AM CDT Tue Jul 21 2020

More of the same in the long term, with only minor changes to the
upper pattern expected. Upper ridging still looks to build across
central NOAM this weekend, which will spell a return to dangerous
levels of heat and humidity. Early next week, h5 mean ensemble
pattern shows the ridge axis shifting west a bit, giving us more of
a northwest flow component and some hope for some relief from the
heat and humidity. Storm chances look best Thursday night into
Friday with the arrival of a warm front, then again Saturday night
through Sunday with the potential passage of a cold front.

For Thursday, models continue their trend of that day being dry, as
dry air at h85 from Wednesday's high remains in place, with best
moisture transport and WAA remaining out across the Dakotas. NBM
with this cycle did reduce PoPs from the previous forecast, but the
NBM continues to look overly generous with PoPs Thursday/Thursday
night, so reduced those PoPs further, closer to a blend of the 00z
consRAW. Stayed with NBM PoPs for Friday, but they came in lower as
well. Best forcing on Friday is off to our north, but with the warm
front lifting across the area on Friday, there's at least something
you can use to support a PoP mention.

For the weekend, confidence is increasing in another round of
dangerous heat, with heat indices likely topping the 100 degree mark
for at least Saturday, as highs push into the 90s with dewpoints
well into the uncomfortable territory of the mid/upper 70s. Forecast
soundings from the GFS show rather stout capping in place near 825
mb (temp near 22 C), so this will limit convection in the absence of
any forcing. Primary forcing for convection this weekend will come
in the form of cold front. Though models disagree on exact timing
of this front, they all give some flavor of Sunday featuring a
FROPA, which lines up with what the wind forecast from the NBM has.
This looks like another good setup for getting severe linear
convection, with steep mid-level lapse rates and CAPE values that
could start flirting with the 5000+ j/kg mark.

Next week, models do show a more northwest flow eventually taking
hold, but how quickly it can push the front and tropical airmass out
of here is very much in question. At the very least, early next
week is not looking as oppressive as the weekend. It also looks
like the focus for convection will shift down to the IA border on
Monday, with it shifting into IA altogether on Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1047 PM CDT Mon Jul 20 2020

Decaying showers will push into central Minnesota overnight. The
best chances for showers will be near AXN and STC tonight. MKT,
MSP, and RNH could see a few storms develop late Tuesday morning
and early afternoon. Cigs will be VFR for much of the night, but
some MVFR/IFR cigs are expected in the showers and storms Tuesday.
Cigs will rise later Tuesday and scatter out by Tuesday evening.

KMSP...No concerns this evening, the showers will decay before
reaching the terminal. Convective chances are still of low
confidence Tuesday and should be scattered. Therefore, continued
with a PROB30 in the most likely window of any potential storms in
the 15-19Z timeframe.

/OUTLOOK FOR KMSP/
WED...VFR. NW wind 5 kts.
THU...VFR. Chc TSRA/MVFR. SE wind 10 kts.
FRI...VFR. Chc TSRA/MVFR. SW wind 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BPH
LONG TERM...MPG
AVIATION...Borghoff
Hazardous weather outlook, Jul 21, 3:48 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
348 AM CDT Tue Jul 21 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
348 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today across Minnesota, continuing
through the evening in west central Wisconsin. A few severe storms
will be possible this afternoon, generally along and east of the
Interstate 35 corridor. Hail, damaging winds, and a brief tornado
will all be possible. In addition, heavy rainfall will be possible
with storms through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are occasional chances for thunderstorms from Thursday night
through Monday. The threat for severe weather any of these days
is low at this time.

Heat and humidity will return by this weekend, with afternoon
heat indices near or exceeding 100 degrees possible Friday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon across
eastern Minnesota and west central Wisconsin.

In the hours before

Special weather statement, Jul 21, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Tue Jul 21 2020

MNZ049-057-058-211015-
Stearns-Kandiyohi-Meeker-
413 AM CDT Tue Jul 21 2020

...A LINE OF STORMS WILL AFFECT NORTHERN MEEKER...SOUTHEASTERN
STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES...

At 413 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Richmond to near
Paynesville to Spicer. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Collegeville,
Rockville, Paynesville, Richmond, New London, Spicer, Watkins and
Kimball.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 157 and 178.
 U.S. Highway 71 between mile markers 129 and 132.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4556 9415 4550 9415 4543 9405 4535 9410
      4530 9417 4532 9419 4531 9425 4516 9426
      4520 9508 4531 9489 4546 9481 4555 9480
      4562 9421
TIME...MOT...LOC 0913Z 265DEG 32KT 4548 9469 4532 9473 4522 9496

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:31 PM CDTSpecial Weather StatementMPXChisago29 min
Jul 21, 2:38 PM CDTSpecial Weather StatementMPXFaribault22 min
Jul 21, 2:59 PM CDTSpecial Weather StatementMPXChisago31 min
Jul 21, 3:59 PM CDTSpecial Weather StatementMPXPolk31 min
Jul 21, 4:31 PM CDTSpecial Weather StatementMPXPolk44 min
Jul 21, 5:15 PM CDTSpecial Weather StatementMPXPolk60 min
Jul 21, 5:39 PM CDTSpecial Weather StatementMPXBarron51 min
Jul 21, 5:39 PM CDTTornado WarningMPXBarron36 min
Jul 21, 5:42 PM CDTTornado WarningMPXBarron, Dunn33 min
Jul 21, 6:14 PM CDTTornado WarningMPXBarron3 min
Jul 21, 6:15 PM CDTTornado WarningMPXDunn60 min
Jul 21, 6:15 PM CDTTornado WarningMPXBarron45 min
Jul 21, 6:23 PM CDTTornado WarningMPXBarron52 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.